IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 7444 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (173 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed2641    
    Printed36    
    Emailed0    
    PDF Downloaded314    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2008  |  Volume : 74  |  Issue : 5  |  Page : 493

Corticosteroids in toxic epidermal necrolysis


Consultant Dermatologist, New Delhi, India

Correspondence Address:
J S Pasricha
Skin Diseases Centre, 1-A, Masjid Moth, DDA Flats, Phase I, Outer Ring Road, Near Chirag Delhi Flyover, New Delhi - 110 048
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.44309

Rights and Permissions



How to cite this article:
Pasricha J S. Corticosteroids in toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2008;74:493

How to cite this URL:
Pasricha J S. Corticosteroids in toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2019 Jun 25];74:493. Available from: http://www.ijdvl.com/text.asp?2008/74/5/493/44309


Sir,

I wish to refer to the two papers published in the IJDVL on toxic epidermal necrolysis (TEN), V. K. Sharma et al , [1] and Reena Rai and C. R. Srinivas. [2] Interestingly, neither of these papers have referred to two of our publications [3],[4] on the same topic. In the first paper, [3] I have discussed our approach for treating TEN and in the second [4] we have described 5 representative patients of TEN treated with our approach. I wish your readers refer to both these papers and consider the following facts.

  1. Fatality in TEN is commonly linked to inadequately controlled drug reaction. Whereas corticosteroids used in adequate doses are life saving and lead to quick recovery, using corticosteroids in smaller doses, or not at all, can be disastrous. All the patients who have active disease need corticosteroids but the doses given must be large enough. We believe, pulse doses as a routine are not necessary.
  2. The second important reason for death in TEN is unnecessarily prolonged use of corticosteroids. The corticosteroids should be withdrawn after the lesions have healed and the causative drug has been eliminated (usually within 1-2 weeks).
  3. One may be able to achieve similar results with other drugs such as IVIG or cyclosporine etc., but corticosteroids are the cheapest and also the most easily available drugs. Corticosteroids used for brief periods do not cause many problems.


In fact, we developed so much of confidence in being able to manage TEN with steriods, that we provoked TEN (although this is not recommended as a routine practice) in most patients under our care to find out the actual causative drug. [4] There were a few surprises when the actual causative drug turned out to be different from the suspected drugs. But provocation should be undertaken only by those who know how to handle any situation that may emerge. And interestingly, we found the reaction occurring within 6-8 hours of oral provocation. Hence, although some reports suggest otherwise, I strongly recommend that high dose-short duration corticosteroids be routinely used in the Management of TEN. Suprapharmacological doses are probably unnecessary and small doses would be certainly ineffective.

 
  References Top

1.Sharma VK, Sethuraman G, Minz A. Stevens Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and SJS-TEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol 2008;74:238-40.  Back to cited text no. 1  [PUBMED]  Medknow Journal
2.Rai R, Srinivas CR. Suprapharmacologic doses of intravenous dexamethasone followed by cyclosporine in the treatment of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2008;74:263-5.  Back to cited text no. 2  [PUBMED]  Medknow Journal
3.Pasricha JS. Management of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 1990;50:458-9.  Back to cited text no. 3    
4.Pasricha JS, Khaitan BK, Shantharaman R, Mittal A, Girdhar M. Toxic epidermal necrolysis. Int J Dermatol 1996;35:523-7.  Back to cited text no. 4    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow